Puerto Rico, 2015

Flood in Puerto Rico, February 13, 2015

February 13, 2015 · NWS SJU · 1 event in 1 county or zone

S. Virgins Islands due to the remnants od a frontal boundary across the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Showers affected portions of Puerto Rico and the U.S. Virgins Islands due to the remnants od a frontal boundary across the forecast area. An urban and small stream flood advisory was issued for San Juan and vicinity area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Feb 13, 3:16 PM AST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 13, 3:16 PM AST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
316 PM AST FRI FEB 13 2015

.SYNOPSIS...A FEW DEEP LAYER LOWS WILL MOVE THROUGH THE WESTERN
ATLANTIC OVER THE NEXT SEVERAL DAYS...HAVING LITTLE TO NO IMPACT
ON LOCAL WEATHER CONDITIONS. HOWEVER...NNW SWELLS GENERATED BY
THESE MIGRATORY LOWS WILL IMPACT THE REGIONAL WATERS AGAIN EARLY
NEXT WEEK. REMNANTS OF THE FRONTAL BOUNDARY WILL KEEP THE MOISTURE
ACROSS THE FORECAST AREA SLIGHTLY ABOVE NORMAL DURING THE WEEKEND.
MID LEVEL RIDGE WILL BUILD OVER THE EASTERN CARIBBEAN...BRINGING
MORE STABLE CONDITIONS ACROSS THE ISLANDS NEXT WEEK.

&&

.DISCUSSION...MOSTLY CLOUDY SKIES HAVE BEEN OBSERVED ACROSS THE
LOCAL ISLANDS TODAY. SHOWERS HAVE BEEN AFFECTING PORTIONS OF PUERTO
RICO AND THE U.S. VIRGIN ISLANDS FROM TIME TO TIME. RAINFALL
ACCUMULATIONS HAVE RANGED BETWEEN ONE TENTH AND HALF-INCH SO FAR
THIS AFTERNOON. VILLALBA...CIALES AND AIBONITO EXPERIENCED THE
HIGHEST AMOUNTS SO FAR THIS AFTERNOON. ADDITIONAL SHOWERS MOVING
FROM THE SW WILL AFFECT PORTIONS OF PR AND USVI OVER THE NEXT
FEW HOURS. THEN...THE EAST TO SOUTHEAST WINDS WILL PUSH PASSING
SHOWERS ACROSS THE WINDWARD SIDE OF THE ISLANDS TONIGHT AND OVERNIGHT.

A WEAK SURFACE HIGH PRESSURE TO THE NORTH AND A BROAD HIGH PRESSURE
OVER THE EASTERN ATLANTIC WILL MAINTAIN THE LOW LEVEL WINDS FROM THE
EAST TO SOUTHEAST. AS A RESULT...MOISTURE ASSOCIATED WITH THE
REMNANTS OF THE FRONTAL BOUNDARY WILL MOVE OVER THE ISLANDS AGAIN
AND REMAIN THROUGH THE WEEKEND. THEREFORE...PASSING SHOWERS LIKELY
AFFECT THE USVI AND EASTERN PR AT NIGHT AND EARLY IN THE MORNING
FOLLOWED BY MODERATE CONVECTION OVER THE INTERIOR...WEST AND
NORTHWEST PORTIONS OF PUERTO RICO IN THE AFTERNOON. THEN...MID
LEVEL RIDGE BUILDS OVER THE EASTERN CARIBBEAN EARLY NEXT WEEK.
THIS RIDGE WILL STRENGTHEN THE SUBSIDENCE CAP...SUPPRESSING MOST
OF THE CONVECTIVE ACTIVITY. DRIER AND MORE STABLE CONDITIONS CAN
BE EXPECTED ACROSS PR/USVI MOST OF THE NEXT WEEK.

&&

.AVIATION...PERIODS OF VCSH AND BRIEF MVFR CIGS ARE EXPECTED ACROSS
SOME OF THE LOCAL TERMINALS FOR THE REST OF THE AFTERNOON. SHRA ARE
EXPECTED TO DEVELOPED ACROSS THE INTERIOR...NORTH...AND NE
PR...CAUSING BRIEF MVFR CONDITIONS ACROSS TJSJ. WINDS E TO NE AT 5
TO 15 KTS THEN LIGHT AND VARIABLE AFTER 14/02Z INTO THE OVERNIGHT
HOURS.

&&

.MARINE...LARGE NNW SWELL CONTINUE TO IMPACT THE ATLANTIC WATERS
AND CARIBBEAN PASSAGES. SAN JUAN AND RINCON NEARSHORE BUOYS ARE
STILL SHOWING WAVE HEIGHTS RANGING FROM 8-10 FEET THIS AFTERNOON.
MARINE MODELS ARE UNDER-ESTIMATING A SECOND PULSE OF THIS SWELL
THAT MOVE ACROSS THE OFFSHORE BUOY 41043. THEREFORE...CONTINUE TO
EXPECT WAVE HEIGHTS OF 8-10 FEET THROUGH TONIGHT. THE OVERALL SEAS
WILL SLOWLY SUBSIDE ON SATURDAY. LIFE THREATENING RIP CURRENTS ARE
LIKELY ACROSS THE ATLANTIC BEACHES THROUGH SATURDAY MORNING. COASTAL
FLOOD WATCH...HIGH SURF...AND SMALL CRAFT ADVISORIES ARE STILL IN
EFFECT THROUGH TONIGHT AND SATURDAY RESPECTIVELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  73  85  74  86 /  40  30  30  30
STT  74  84  75  85 /  30  30  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH SURF ADVISORY UNTIL 10 AM AST SATURDAY FOR CULEBRA-MAYAGUEZ
     AND VICINITY-NORTHEAST-SOUTHEAST-VIEQUES-WESTERN INTERIOR.

     COASTAL FLOOD WATCH UNTIL 10 PM AST THIS EVENING FOR MAYAGUEZ
     AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN JUAN AND
     VICINITY-SOUTHEAST-WESTERN INTERIOR.

     HIGH SURF ADVISORY UNTIL 6 PM AST SATURDAY FOR NORTH CENTRAL-
     NORTHWEST-SAN JUAN AND VICINITY.

VI...HIGH SURF ADVISORY UNTIL 6 PM AST SATURDAY FOR ST. THOMAS/ST.
     JOHN/ADJACENT ISLANDS.

COASTAL WATERS...
     SMALL CRAFT ADVISORY UNTIL 6 AM AST SATURDAY FOR COASTAL WATERS
     OF SOUTHERN USVI VIEQUES AND EASTERN PUERTO RICO OUT 10 NM-
     COASTAL WATERS OF SOUTHWESTERN PUERTO RICO OUT 10 NM.

     SMALL CRAFT ADVISORY UNTIL NOON AST SATURDAY FOR ANEGADA PASSAGE
     SOUTHWARD TO 17N-ATLC WATERS OF PUERTO RICO AND USVI FROM
     10NM TO 19.5N-COASTAL WATERS OF NORTHERN PUERTO RICO OUT 10
     NM-COASTAL WATERS OF NORTHERN USVI AND CULEBRA OUT 10 NM-
     COASTAL WATERS OF NORTHWESTERN PUERTO RICO OUT 10 NM-MONA
     PASSAGE SOUTHWARD TO 17N.

     SMALL CRAFT ADVISORY UNTIL MIDNIGHT AST TONIGHT FOR CARIBBEAN
     WATERS OF PUERTO RICO FROM 10 NM TO 17N-COASTAL WATERS OF
     SOUTHERN PUERTO RICO OUT 10 NM.

&&

25/11
Hazardous weather outlook, Feb 13, 6:22 AM AST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
622 AM AST FRI FEB 13 2015

AMZ710>745-PRZ001>013-141030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
622 AM AST FRI FEB 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NORTH TO NORTHWEST SWELLS ARE AFFECTING THE LOCAL ATLANTIC WATERS
CREATING DANGEROUS SURF CONDITIONS FROM NORTHWEST TO NORTH FACING
COASTLINES OF MAINLAND PUERTO RICO AND NORTHERN VIEQUES AND
CULEBRA. LARGE BREAKING WAVE ACTION AND DANGEROUS RIP CURRENTS
ALONG THESE AREAS ARE EXPECTED TODAY. IN ADDITION...A COASTAL
FLOOD WATCH IS IN EFFECT FOR THE NORTH AND NORTHWESTERN COASTLINE
OF PUERTO RICO. PLEASE REFER TO THE LATEST SURF ZONE FORECAST AND
HIGH SURF ADVISORY ISSUED BY THE NATIONAL WEATHER SERVICE WFO SAN
JUAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DANGEROUS SURF CONDITIONS WILL CONTINUE THROUGH AT LEAST SATURDAY
MORNING. RESULTING IN LARGE BREAKING WAVES AND HIGH RISK OF RIP
CURRENTS. ANOTHER SWELL EVENT IS EXPECTED EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-141030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
622 AM AST FRI FEB 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NORTH TO NORTHWEST SWELLS ARE AFFECTING THE LOCAL ATLANTIC WATERS
CREATING DANGEROUS SURF CONDITIONS ALONG THE NORTHERN ST
THOMAS...ST JOHN AND ADJACENT ISLANDS. LARGE BREAKING WAVE ACTION
AND DANGEROUS RIP CURRENTS ALONG THESE AREAS ARE EXPECTED TODAY.
PLEASE REFER TO THE LATEST SURF ZONE FORECAST AND HIGH SURF
ADVISORY ISSUED BY THE NATIONAL WEATHER SERVICE WFO SAN JUAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DANGEROUS SURF CONDITIONS WILL CONTINUE THROUGH AT LEAST SATURDAY
MORNING. RESULTING IN LARGE BREAKING WAVES AND HIGH RISK OF RIP
CURRENTS. ANOTHER SWELL EVENT IS EXPECTED EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, San Juan

When
February 13, 4:20 PM AST to 7:30 PM AST
Where
San Juan County, 2.1 mi NNW of San Juan to 2.05 mi NNW of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.406, -66.066

Urban flooding was reported at University Gardens, at intersection with Colombia and Notre Dame streets.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560631.